Alert archive / North Dakota / Frost Advisories in 2018
Frost Advisory 3, NWS Bismarck, ND
NWS Bismarck, ND issued this frost advisory at Sep 4, 2018, 2:50 PM CDT for 10 counties in North Dakota. It took effect at Sep 5, 2018, 4:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2018, 2:50 PM CDT (19:50 UTC)
- In effect from
- Sep 5, 2018, 4:00 AM CDT
- Expired
- Sep 5, 2018, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Divide County, ND, McHenry County, ND, McKenzie County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 71 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
178 WWUS73 KBIS 041950 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 250 PM CDT Tue Sep 4 2018 NDZ001>005-009>013-017-050400- /O.NEW.KBIS.FR.Y.0003.180905T0900Z-180905T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, and Watford City 250 PM CDT Tue Sep 4 2018 /150 PM MDT Tue Sep 4 2018/ ...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT /8 AM MDT/ WEDNESDAY... The National Weather Service in Bismarck has issued a Frost Advisory, which is in effect from 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/ Wednesday. * TEMPERATURE...Between 33 degrees and 36 degrees. * IMPACTS...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ KS
4 follow-up statements
987 WWUS73 KBIS 042344 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 644 PM CDT Tue Sep 4 2018 NDZ001>005-009>013-017-050745- /O.CON.KBIS.FR.Y.0003.180905T0900Z-180905T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, and Watford City 644 PM CDT Tue Sep 4 2018 /544 PM MDT Tue Sep 4 2018/ ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT /8 AM MDT/ WEDNESDAY... * TEMPERATURE...Between 33 degrees and 36 degrees. * IMPACTS...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ TWH
069 WWUS73 KBIS 050258 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 958 PM CDT Tue Sep 4 2018 NDZ001>005-009>013-017-051100- /O.CON.KBIS.FR.Y.0003.180905T0900Z-180905T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, and Watford City 958 PM CDT Tue Sep 4 2018 /858 PM MDT Tue Sep 4 2018/ ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT /8 AM MDT/ WEDNESDAY... * TEMPERATURE...Between 33 degrees and 36 degrees. * IMPACTS...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ TWH
149 WWUS73 KBIS 050845 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 345 AM CDT Wed Sep 5 2018 NDZ001>005-009>013-017-051400- /O.CON.KBIS.FR.Y.0003.180905T0900Z-180905T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, and Watford City 345 AM CDT Wed Sep 5 2018 /245 AM MDT Wed Sep 5 2018/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * TEMPERATURE...Between 33 degrees and 36 degrees. * IMPACTS...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ waa
258 WWUS73 KBIS 051343 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 843 AM CDT Wed Sep 5 2018 NDZ001>005-009>013-017-051445- /O.EXP.KBIS.FR.Y.0003.000000T0000Z-180905T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, and Watford City 843 AM CDT Wed Sep 5 2018 /743 AM MDT Wed Sep 5 2018/ ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS MORNING... Temperatures are warming above frost advisory criteria, and thus will allow the frost advisory to expire at 9 AM CDT. $$ KS
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at Sep 4, 2:39 PM CDT, 11 minutes earlier.
Area forecast discussion, Sep 4, 2:39 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 239 PM CDT Tue Sep 4 2018 .SHORT TERM...(This evening through Wednesday) Issued at 228 PM CDT Tue Sep 4 2018 Frost advisory northwest through north central highlights the short term period. Latest satellite imagery show scattered mid level clouds northwest with mainly high clouds south central and into the James River Valley. Low clouds across southern Saskatchewan are eroding quickly this afternoon and do not expect any low clouds reaching our northern counties. Surface high pressure residing in southern Alberta and southwestern Saskatchewan this afternoon will shift into central North Dakota tonight through Wednesday. Breezy northwest winds will diminish this evening with sunset along with a clearing sky. Cold air advection will continue tonight as the center of the high approaches northern North Dakota by daybreak Wednesday. Upstream low temperatures early this morning in the vicinity of the surface high mostly ranged in the low to mid 30s. Extrapolating these temperatures along with a combination of the MET/MAV guidance seemed reasonable for our overnight low temperatures, especially with the 18z MET/MAV temperatures/dewpoints verifying well with the surface observations. Thus, with low temperatures falling into the lower and mid 30s across the northwest and north central, will issue a frost advisory late tonight into early Wednesday morning (09z-14z Wednesday/4AM-9AM CDT). The rest of western and central North Dakota will have lows in the upper 30s to mid 40s. Otherwise, expect plenty of sunshine Wednesday along with light winds as height rises commence as a broad upper ridge with rising heights and light winds. After a chilly start to the day, highs will reach the mid and upper 60s. .LONG TERM...(Wednesday night through Tuesday) Issued at 228 PM CDT Tue Sep 4 2018 A more active period evolving Thursday afternoon through Saturday. A mid level/700mb ridge shifts east Wednesday night, setting up a west to southwest flow aloft. Warm air advection commences through the period with multiple ripples/shortwaves evident in the 700mb flow. Low level (sfc to 850mb) southerly winds increase Thursday through Friday night with moisture advection and subsequently instability also increasing. Surface low pressure and a warm front shift from eastern Montana into western and central North Dakota beginning Thursday afternoon, and slowly transitions north of the border by Friday night. Chances for showers and thunderstorms will begin Thursday afternoon along and north of the warm front and continue through Friday afternoon, before being shunted across the northern border Friday night. This will only be a temporary break in the precipitation threat, as showers and thunderstorms increase in coverage and intensity from west to east Saturday through Saturday night. This is in association with a stronger 500mb shortwave and a surface cold front. Some severe weather potential depending on the location of the cold front. The ECMWF would suggest a threat in the west Saturday with a slower moving cold front, while the faster GFS indicates a threat in central ND. Still not sure where, but weak CAPE/Shear evident on both the GFS/ECMWF suggests the potential for strong to possibly severe thunderstorms Saturday. The pattern from Sunday through most of next week appears to advertise a broad west to southwesterly flow aloft with periodic chances for showers and thunderstorms. The EC suggests a stronger southwest flow than the GFS, which is more westerly. Hence differences in moisture regions will have an impact on precipitation chances, so a lot of uncertainty with the precipitation prospects. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1159 AM CDT Tue Sep 4 2018 Surface high pressure sprawled out over southern Alberta and into southwestern Saskatchewan will slowly shift into central North Dakota Wednesday. Breezy northwest winds of between 15kt and 25kt in advance of the high pressure will continue through sunset, then abate. Vfr cigs/vsbys all terminals with gradual clearing tonight and light winds expected Wednesday. && .BIS WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/ Wednesday for NDZ001>005-009>013-017. && SHORT TERM...KS LONG TERM...KS AVIATION...KS
Hazardous weather outlook, Sep 4, 12:07 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1207 PM CDT Tue Sep 4 2018 NDZ001>005-009>013-051715- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 1207 PM CDT Tue Sep 4 2018 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight Areas of frost are possible late tonight, with low temperatures in the 30s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Areas of frost are possible early Wednesday morning, with low temperatures in the 30s. There is a chance of thunderstorms Thursday night into Friday, and again Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>023-025-031>037-040>048-050-051-051715- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1207 PM CDT Tue Sep 4 2018 /1107 AM MDT Tue Sep 4 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
In the hours before
Special weather statement, Sep 4, 8:51 AM CDT, 5 hours 59 minutes before
Special Weather Statement National Weather Service Bismarck ND 851 AM CDT TUE SEP 4 2018 NDZ048-041415- La Moure ND- 851 AM CDT TUE SEP 4 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LAMOURE COUNTY UNTIL 915 AM CDT... At 850 AM CDT, strong thunderstorms were clustered between Marion and Grand Rapids, or 22 miles northeast of Edgeley, moving east at 25 mph. Nickel size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Lamoure, Marion, Verona, Dickey, Grand Rapids and Berlin. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4628 9857 4663 9850 4663 9804 4628 9803 TIME...MOT...LOC 1350Z 266DEG 23KT 4654 9834 VINING
Local storm report, Sep 4, 9:41 AM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
941 AM CDT TUE SEP 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL GACKLE 46.63N 99.14W
09/04/2018 E0.88 INCH LOGAN ND PUBLIC
ARB REPORTED 2.10 INCHES OF RAIN AS WELL.
TIME ESTIMATED BY RADAR. THE DURATION OF THE
HAIL EVENT WAS 10 MINUTES.
&&
JVThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 65 min |
| Sep 3, 7:16 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 59 min |
| Sep 3, 7:22 PM CDT | Tornado Warning | BIS | Bowman | 23 min |
| Sep 3, 7:29 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Slope, Stark | 61 min |
| Sep 3, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 28 min |
| Sep 3, 7:47 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 58 min |
| Sep 3, 7:58 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 62 min |
| Sep 3, 8:09 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 66 min |
| Sep 3, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Stark | 50 min |
| Sep 3, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 43 min |
| Sep 3, 9:22 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 38 min |
| Sep 3, 9:23 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 52 min |
| Sep 3, 11:01 PM CDT | Special Weather Statement | BIS | Oliver | 29 min |
| Sep 4, 12:08 AM CDT | Special Weather Statement | BIS | Sheridan | 52 min |
| Sep 4, 12:20 AM CDT | Special Weather Statement | BIS | Morton | 40 min |
| Sep 4, 1:16 AM CDT | Special Weather Statement | BIS | Burleigh | 44 min |
| Sep 4, 2:03 AM CDT | Special Weather Statement | BIS | Burleigh | 42 min |
| Sep 4, 3:06 AM CDT | Special Weather Statement | BIS | Kidder | 39 min |
| Sep 4, 3:57 AM CDT | Special Weather Statement | BIS | Stutsman | 48 min |
| Sep 4, 6:58 AM CDT | Special Weather Statement | BIS | Logan | 47 min |
| Sep 4, 7:36 AM CDT | Special Weather Statement | BIS | Logan | 39 min |
| Sep 4, 8:09 AM CDT | Special Weather Statement | BIS | LaMoure | 51 min |
| Sep 4, 8:51 AM CDT | Special Weather Statement | BIS | LaMoure | 24 min |
Nearby
Frost Advisories in North Dakota, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.